Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Omaha, NE

May 7, 2000Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 7, 2000, 11:09 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 7, 2000, 11:09 PM CDT (04:09 UTC)
Expired
May 8, 2000, 12:00 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 11:18 PM CDTThunderstorm Wind 60 EFordyce, NEEstimated by public. Some tree limbs downed.
May 7, 11:20 PM CDTThunderstorm Wind 60 EWausa, NEThunderstorm winds downed numerous tree limbs up to 2 inches in diameter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2120 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KOAX 080409
SVROMA
NEC027-107-080500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1109 PM CDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA
  EXTREME EASTERN KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL MIDNIGHT CDT

* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF CROFTON TO 3
  MILES WEST OF MAGNET...OR FROM 5 MILES SOUTHWEST OF YANKTON TO 29
  MILES NORTH OF NORFOLK...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH MIDNIGHT CDT
  INCLUDE...
  FORDYCE
  HARTINGTON... ST. HELENA
  BELDEN... COLERIDGE... WYNOT
  LAUREL... OBERT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OMAHA.

LAT...LON 4294 9757 4244 9753 4236 9702 4277 9701

FOBERT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, May 7, 3:05 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SUN MAY 7 2000

FORECAST CONCERNS RMN TSTM/RAIN CHCS AND TIMING THROUGH MONDAY.
ALTHO ETA LOOKD BEST WITH SFC LOW PSN AT 18Z...IT MAY BE TOO FAR S
WITH BEST PRES FALLS NOW IN SRN SD.  WL STILL LEAN TWD ETA BUT AVN
WL BE USED SOME FOR COMP.

SHORT TERM...CLDS AND WK E/SE SFC WNDS EARLIER HAD MADE SFC FNT
SOMEWHAT HARD TO ANLYZ...BUT WRMFNT ESTIMATED AT 20Z TO BE SETTING
UP NOW N OF NEBR...WITH ANOTHER WRMFNT FM SFC LOW NERN CO INTO
SCNTRL KS.  MID LVL CAPPING APPEARS STG ENOUGH TO SUPPRESS MOST OF
THE ACTIVITY ALNG AND N OF SRN WRMFNT...ALTHOUGH CAN'T RULE OUT
ISOLD SHRA LIKE WHAT DVLPD YDA.  HOWEVER...MAIN ACTION EXPECTED N OF
SFC LOW/FNT WHERE CONVECTION WAS ALREADY DVLPG FM CNTRL WY INTO SD
WITH NEW CONVECTION DVLPG OFF MTNS NR CYS.  TSTMS SHOULD SPREAD/DVLP
EWD AS A STG SHRTWV TROF NOW PUNCHING INTO WRN WY MOVES E/NE INTO
NRN HIGH PLAINS DRAGGING A CDFNT INTO WRN CWA TWD 06Z.  LOW CLDS
HAVE HELD BACK HEATING AND INSTABILITY A LTL...BUT THINNING/BREAKS
THROUGH 00Z SHOULD ALLOW FOR CONTD RECOVERY.  FOR OAX FCST AREA...
BEST TSTM CHCS CONT TO BE NERN ZONES WHERE MID LVL TEMPS/CAP
COOLER.  WL CONT POPS IN LIKELY CATEGORY THERE WITH MENTION OF SVR
WITH SPC TEST GRAPHICS INDICATING 0-6KM WIND SHEAR IN 45-55 KT
RANGE.  FTHR S POPS APPEAR LESS LIKELY...AND IF AVN MID LVL
TEMPS/CAP VERIFIES...FAR SERN ZONES COULD MISS PCPN TNGT.  WL CONT
WITH LOWER POPS SERN ZONES.  FNT PRBLY NOT THROUGH FAR SERN NEBR/FAR
SWRN IA COUNTIES TIL AFT 12Z MON.  WL ADJ FOR THIS.

WL CONT POPS ALL AREAS ON MONDAY...BUT MAINLY MORNING N...AS SWRLY
FLOW ALOFT WITH EMBEDDED SHORTWV COULD TRIGGER SHWRS IN POST FNTL
MOIST/ COOLER AIRMASS.  PREV FCST TEMPS LOOK OK FOR BOTH TNGT/MON.
FWC MAYBE A BIT TOO WRM S TOMORROW.

WITH WK OR NO FORCING MON NGT/TUE WL GO WITH PTCLDY SKIES WITH NO
MENTION OF PCPN ATTM{.  COULD BE ENOUGH CLDS ARND YET MON NGT TO GO A
DEG OR TWO ABV FWC AND IF RECENT ETA'S COOL BIAS HOLDS WITH PROGD
850 MB TEMPS...HIGHS TUE MAY ALSO BE FEW DEGREES ABV FWC.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 7, 8:10 PM CDT, 2 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
810 PM CDT SUN MAY 7 2000

SPOTTER GROUPS ACROSS NORTHEAST NEBRASKA WILL PROBABLY BE NEEDED TO
MONITOR STORMS LATER THIS EVENING AND TONIGHT.  THERE IS A MODERATE
RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM WAYNE TO COLUMBUS.
THERE IS A SLIGHT RISK OVER THE REMAINDER OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

WARM AND HUMID CONDITIONS ARE IN PLACE AT THE SURFACE.  THUNDERSTORMS
OVER WESTERN AND NORTH CENTRAL NEBRASKA ASSOCIATED WITH AN UPPER
LEVEL DISTURBANCE ARE EXPECTED TO CONTINUE MOVING EAST.  THIS WILL
HELP PUSH A COLD FRONT ACROSS MUCH OF THE AREA LATER TONIGHT.  THE
FRONT WILL BE A FOCAL POINT FOR ADDITIONAL STORM DEVELOPMENT.

THE COMBINATION OF INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR
SUPERCELL THUNDERSTORMS.  THERE WILL BE TWO MAIN THREATS FROM THESE
STORMS...DAMAGING WINDS AND HAIL.

MILLER
Special weather statement, May 7, 9:55 PM CDT, 1 hour 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
955 PM CDT SUN MAY 7 2000

STORM SPOTTER GROUPS WILL BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.  A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
FOR THE AREA MAINLY NORTHWEST OF A LINE FROM ONAWA IOWA TO DAVID
CITY NEBRASKA UNTIL 3 AM CDT.  THERE IS A CHANCE OF THUNDERSTORMS
OVER ALL OF THE AREA.

THUNDERSTORMS OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE EAST.  SOME
OF THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND HAIL.
BE ON THE LOOKOUT FOR THREATENING WEATHEiR CONDITIONS.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:16 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox59 min
May 7, 10:44 PM CDTSevere Thunderstorm WarningOAXKnox46 min
May 7, 11:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte46 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningOAXWayne42 min
May 8, 12:20 AM CDTSevere Thunderstorm WarningOAXColfax40 min
May 8, 1:07 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward53 min
May 8, 1:58 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward47 min
May 8, 2:28 AM CDTSevere Thunderstorm WarningOAXLancaster, Saunders47 min
May 8, 2:41 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Otoe49 min
May 8, 2:41 AM CDTSevere Thunderstorm WarningOAXPawnee49 min
May 8, 3:00 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders45 min
May 8, 3:17 AM CDTTornado WarningOAXNemaha, Otoe28 min
May 8, 3:29 AM CDTSevere Thunderstorm WarningOAXRichardson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.